Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 330, NWS Morristown, TN

July 3, 2011Russell County, Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 3, 2011, 9:34 PM EDT for Russell County, Wise County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2011, 9:34 PM EDT (01:34 UTC)
Expired
Jul 3, 2011, 10:00 PM EDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Russell County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 130 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1498 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WUUS54 KMRX 040134
SVRMRX
VAC167-195-040200-
/O.NEW.KMRX.SV.W.0330.110704T0134Z-110704T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
934 PM EDT SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  WISE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1000 PM EDT

* AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF CLEVELAND...OR 9 MILES WEST OF LEBANON...AND MOVING
  EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LEBANON...CLEVELAND...HANSONVILLE...ROSEDALE...HONAKER AND DYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3705 8182 3696 8179 3687 8194 3688 8199
      3685 8209 3680 8211 3671 8233 3688 8241
      3690 8237 3696 8237 3704 8217 3705 8210
      3704 8207 3707 8202 3712 8201 3714 8191
TIME...MOT...LOC 0134Z 272DEG 9KT 3690 8222

$$
1 follow-up statement
666 
WWUS54 KMRX 040146
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
946 PM EDT SUN JUL 3 2011

VAC195-040155-
/O.CAN.KMRX.SV.W.0330.000000T0000Z-110704T0200Z/
WISE VA-
946 PM EDT SUN JUL 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR WISE COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED WISE COUNTY. 

LAT...LON 3705 8182 3696 8179 3687 8194 3688 8199
      3685 8209 3682 8211 3680 8211 3683 8230
      3700 8226 3702 8222 3705 8210 3704 8207
      3707 8202 3712 8201 3714 8191
TIME...MOT...LOC 0145Z 272DEG 9KT 3690 8219

$$

VAC167-040200-
/O.CON.KMRX.SV.W.0330.000000T0000Z-110704T0200Z/
RUSSELL VA-
946 PM EDT SUN JUL 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR RUSSELL COUNTY...

AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CLEVELAND...OR 7 MILES WEST OF LEBANON...MOVING EAST AT
10 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  LEBANON...CLEVELAND...HANSONVILLE...ROSEDALE...HONAKER AND DYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3705 8182 3696 8179 3687 8194 3688 8199
      3685 8209 3682 8211 3680 8211 3683 8230
      3700 8226 3702 8222 3705 8210 3704 8207
      3707 8202 3712 8201 3714 8191
TIME...MOT...LOC 0145Z 272DEG 9KT 3690 8219

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:30 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 3, 9:30 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 PM EDT SUN JUL 3 2011

.DISCUSSION...ISOLATED THUNDERSTORMS FIRING IN THE TERRAIN AREAS
THIS EVENING. A FEW HAVE BECOME STRONG WITH GUSTY WINDS...SMALL
HAIL...HEAVY RAINS AND DANGEROUS LIGHTNING. ACTIVITY OVER THE OHIO
VALLEY HAS WEAKENED. BUT NEW ACTIVITY IN SOUTHERN IN AND NEAR
LOUISVILLE MAY INCREASE IN COVERAGE AND SPREAD OUTFLOW BOUNDARIES
TO THE SE AFFECTING THE PLATEAU AND SW VIRGINIA LATER TONIGHT. WITH
ALL OF THE ACTIVITY IN THE TERAIN AREAS WILL DROP POPS CENTRAL AND
SOUTHERN VALLEY THROUGH THE REMAINDER OF THE NIGHT AND CONTINUE
CHANCE POPS A COUPLE MORE HOURS THEN ISOLATED THE REST OF THE
NIGHT. TEMPERATURES AT 9PM ARE STILL WARM IN THE MID TO UPPER 80S
EXCEPT ACROSS SW VA WHERE THUNDERSTORMS MAY HAVE LOWERED
TEMPERATURES INTO THE UPPER 70S. UPDATE ALREADY SENT.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD
Hazardous weather outlook, Jul 3, 5:00 AM EDT, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN JUL 3 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL SLOWLY APPROACH THE SOUTHERN APPALACHIAN
REGION TODAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. A FEW
STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND TONIGHT...WITH
THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THIS FRONTAL BOUNDARY WILL BECOME NEARLY STATIONARY AROUND THE
TENNESSEE RIVER VALLEY ON MONDAY...WITH ANOTHER WEAK COLD FRONT
APPROACHING THE REGION AGAIN ON THURSDAY. THESE FRONTAL BOUNDARIES
WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION
EACH DAY THIS WEEK...WITH A FEW STORMS POSSIBLY BECOMING STRONG TO
SEVERE EACH DAY. THE MAIN THREATS EACH DAY WILL BE THE POSSIBILITY
OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGHOUT THE WEEK.

DMG

In the hours before

Local storm report, Jul 3, 6:59 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
659 PM EDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             WISE                    36.98N 82.58W
07/03/2011  E0.75 INCH       WISE               VA   LAW ENFORCEMENT

            DIME TO PENNY SIZED HAIL FELL FOR APPROXIMATELY 10
            MINUTES AND NEARLY COVERED THE GROUND. REPORTED BY
            DISPATCH.

0504 PM     TSTM WND DMG     WISE                    36.98N 82.58W
07/03/2011                   WISE               VA   LAW ENFORCEMENT

            ONE TREE DOWN IN WISE. REPORTED BY DISPATCH.

&&

FERRELL
Special weather statement, Jul 3, 8:33 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
833 PM EDT SUN JUL 3 2011

TNZ012-040100-
SCOTT TN-
833 PM EDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 900 PM EDT...

AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA FOLLETTE.  THIS DRIFTING VERY SLOWLY
SOUTHEAST.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONEIDA AND BIG SOUTH
FORK NATIONAL REFUGE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jul 3, 9:05 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
905 PM EDT SUN JUL 3 2011

TNZ045-040120-
UNICOI TN-
905 PM EDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR UNICOI COUNTY UNTIL 920 PM EDT...

AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF RAMSEYTOWN...OR 12 MILES
SOUTHWEST OF ERWIN...MOVING EAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFUNICOI COUNTY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jul 3, 9:16 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 PM EDT SUN JUL 3 2011

TNZ046-047-040130-
NORTHWEST CARTER TN-SOUTHEAST CARTER TN-
916 PM EDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CARTER COUNTY UNTIL 930 PM EDT...

AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMPTON...OR NEAR ELIZABETHTON...MOVING EAST
AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAMPTON.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jul 3, 9:22 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 PM EDT SUN JUL 3 2011

VAZ006-040145-
RUSSELL VA-
922 PM EDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 945 PM
EDT...

AT 916 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF CLEVELAND...OR 12 MILES WEST OF
LEBANON...MOVING EAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...
CLEVELAND...CASTLEWOOD...HANSONVILLE...HONAKER...ROSEDALE AND DYE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:31 PM EDTAreal Flood AdvisoryMRXRussell, Wise, City of Norton3 hr
Jul 4, 3:08 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.